Rip Current, Coastal Chatham
- When
- June 18, 12:55 PM EST to 4:45 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Lifeguard
The Tybee Ocean Rescue reported approximately 18 rescues over the course of the day off Tybee Island Beach.
Strong high pressure building from the north and offshore low pressure helped produce a strong northeast wind ahead of an approaching full moon. These conditions produced an elevated risk of rip currents along the Southeast Georgia coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Strong high pressure building from the north and offshore low pressure helped produce a strong northeast wind ahead of an approaching full moon. These conditions produced an elevated risk of rip currents along the Southeast Georgia coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 18, 12:27 PM EST, 28 minutes earlier.
Area Forecast Discussion
National Weather Service Charleston SC
127 PM EDT SAT JUN 18 2016
.SYNOPSIS...
A cold front will continue shifting south of the area today.
Unseasonably strong and cooler high pressure will then build from
the north this weekend, while weak low pressure develops between
Bermuda and the Bahamas. The high will shift across the area early
next week then push south and east of the region around mid week.
A cold front will advance into the region late next week and could
stall over or close to the area by next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: A slight chance of showers will remain in the
forecast over parts of southeast South Carolina and southeast
Georgia this afternoon as moisture lingers behind a slowly departing
cold front to our south. Cloudy conditions will persist for the next
several hours over much of the area. However, we should see breaks
in cloud cover over northern areas as a east/northeast wind
associated with high pressure begins to advect drier air into the
region. As cooler air arrives aloft, mixing will support breezy
northeast winds, especially along the coast. We could see gusts as
high as 25-30 mph, greatest along coastal locations. Overall high
temps will be 10-15 degrees cooler than the previous day, ranging
in the lower 80s near the coast to mid 80s inland.
Tonight: High pressure to the north will build farther south into
the area maintaining breezy conditions near the coast and possibly
a few showers, mainly near the GA coast. Temperatures will remain
slightly cooler than normal in the mid to upper 60s inland with
lower 70s at the coast.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Sunday through Tuesday: Maintained ongoing slight chance pops across
SE GA coastal counties Sunday into Sunday night to account for
persistent NE winds. However, showers could remain offshore, and
lower pops could be introduced into future forecasts. Otherwise,
high pressure will dominate this period and will maintain rain-free
conditions for most areas. Below-normal highs in the lower/mid 80s
Sunday will warm into the mid/upper 80s Monday and into the
lower/mid 90s away from the coast Tuesday. Dewpoints will remain
below-normal for this time of year, in the lower/mid 60s most areas
Sunday, in the 50s at many locations away from the beaches Monday
and in the upper 50s/lower 60s inland Tuesday. Expect cooler than
average low temps mainly in the 60s Sunday and Monday nights.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
High pressure will shift south and east of the region and will be
replaced by a trough in the lee of the Appalachians. As a result,
temps should warm into at least the mid 90s at many inland
locations, while isolated/scattered thunderstorms should develop
inland. Then, a cold front will cross the region Wednesday night
into Thursday before stalling just south/east of the region Friday
into Saturday. Chance pops and temps a shade cooler than those of
Wednesday remain in forecasts through this period. However,
forecast uncertainty increases late week into the weekend due to
model differences regarding the eventual position of the stationary
front and an associated upper trough.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
High pressure will shift south and east of the region and will be
replaced by a trough in the lee of the Appalachians. As a result,
temps should warm into at least the mid 90s at many inland
locations, while isolated/scattered thunderstorms should develop
inland. Then, a cold front will cross the region Wednesday night
into Thursday before stalling just south/east of the region Friday
into Saturday. Chance pops and temps a shade cooler than those of
Wednesday remain in forecasts through this period. However,
forecast uncertainty increases late week into the weekend due to
model differences regarding the eventual position of the stationary
front and an associated upper trough.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
Tempo MVFR ceilings are possible at the SAV terminal for the next
hour or two. Otherwise, VFR conditions should prevail as northeast
winds gust around 20-25 kt this afternoon.
Extended Aviation Outlook: Mainly VFR.
&&
.MARINE...
Today and Tonight: High pressure will build from the north behind a
cold front this afternoon, leading to strong north/northeast
winds through tonight. Small Craft Advisories will remain in
effect through the period for winds gusting around 30 kt at times.
Some gusts could approach gale force this afternoon into early
tonight but confidence is low in occurrence/duration to warrant a
warning. Seas will build up to 6-8 ft within 20 nm and potentially
10 ft in the offshore waters.
Sunday through Tuesday: Small Craft Advisory conditions will
continue for all waters Sunday as unseasonably strong high pressure
remains centered north of the region. Winds will begin to diminish
as the high expands south and the gradient relaxes during Sunday
afternoon and Sunday night. However, seas will remain 4-6 feet
within near shore waters and 6-9 feet beyond 20 nm through Sunday
evening, then will subside to 3-5 feet within near shore waters and
5-7 feet beyond 20 nm by Monday morning. As the high shifts south
Monday through Tuesday, winds no higher than 10-15 kt will veer from
N/NE to SE Monday, then to the S/SW Monday night and Tuesday. Seas
at least 6 feet will persist across AMZ374 beyond 40 nm until
midnight monday night. Otherwise, seas will subside to 2-3 feet
within near shore waters and 3-4 feet beyond 20 nm during this
period.
Tuesday night through Thursday: S/SW winds will surge into the 15-20
kt range ahead of an approaching cold front Tuesday night into
Wednesday night. Winds Thursday could veer toward the W/NW and
diminish into the 10-15 kt range as the cold front crosses the
waters, but some uncertainty persist regarding timing/progress of
the front. Seas will average 2-4 feet during this period, perhaps as
high as 5 feet beyond 20 nm.
Rip Currents: High pressure building from the north will continue to
produce unseasonably strong east/northeast winds and hazardous
conditions in the surf zone today. Elevated, rough surf and
strong longshore currents will contribute to hazardous swimming
conditions. Also, an elevated risk of rip currents will continue
Sunday and perhaps into Monday due to persistent onshore winds,
increasing swell and the influence of the June 20 full moon.
&&
.TIDES/COASTAL FLOODING...
This weekend into early next week, strong high pressure building
from the north will combine with offshore low pressure to produce
unseasonably strong northeast winds. These winds will combine with
the effects of the June 20 full moon and could lead to minor salt
water flooding around the times of the evening high tides,
especially tonight. Recent extratropical surge guidance has
trended toward lower high tide levels Sunday and Monday evenings.
Thus, the potential for shallow salt water flooding around the
times of the Sunday and Monday evening high tides has diminished.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 5 PM EDT Sunday for AMZ330.
Small Craft Advisory until 8 AM EDT Monday for AMZ352-354.
Small Craft Advisory until 11 AM EDT Monday for AMZ350.
Small Craft Advisory until midnight EDT Monday night for
AMZ374.
&&
SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...SPR
LONG TERM...SPR
AVIATION...DPB/SPR
MARINE...DPB/SPR
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
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1120 AM EDT SAT JUN 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND DMG 1 WSW HILTON HEAD AIRPO 32.22N 80.72W
06/17/2016 BEAUFORT SC EMERGENCY MNGR
REPORTS OF AT LEAST 12 TREES DOWN ACROSS NORTHERN
PORTIONS OF HILTON HEAD ISLAND...SOME ACROSS POWERLINES.
INCLUDES A TREE DOWN ON A VEHICLE NEAR THE INTERSECTION
OF WILLIAM HILTON PKWY AND INDIGO RUN DR. ADDITIONAL
DAMAGE TO A STRUCTURE OCCURED IN THE 10 BLOCK OF SUNDAY
FORD DR. TIME OF INCIDENTS RANGES FROM 1741 TO 1755 EDT
AND IS ESTIMATED FROM RADAR.
&&
EVENT NUMBER CHS1600437
JMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1126 AM EDT SAT JUN 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 1 WNW FOREST BEACH 32.16N 80.76W
06/17/2016 BEAUFORT SC EMERGENCY MNGR
REPORTS OF AT LEAST 9 TREES DOWN ACROSS THE SOUTHERN
PORTION OF HILTON HEAD ISLAND...INCLUDING SOME ACROSS
POWERLINES. ADDITIONALLY... STRUCTURE DAMAGE OCCURRED IN
THE 20 BLOCK OF NEW ORLEANS RD... AS WELL AS A STRUCTURE
FIRE THAT MAY BE LIGHTNING RELATED IN THE 20 BLOCK OF
BATEAU RD. TIME OF INCIDENTS RANGES FROM 1748 TO 1803
EDT AND IS ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER CHS1600438
JMC3 rip current. Local standard time, as filed.
The Tybee Ocean Rescue reported approximately 18 rescues over the course of the day off Tybee Island Beach.
A Tybee Island lifeguard confirmed 1 drowning from a rip current off of Tybee Island Beach.
Tybee Ocean Rescue reported numerous rip currents occurring along all portions of the Tybee Island coastline with several rescues required.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Coastal Chatham | 2016-06-18 | 46 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646940, 646936, 646948.